Alert archive / Kansas / Flash Flood Warnings in 2001

Flash Flood Warning 20, NWS Kansas City, MO

June 5, 2001Johnson County, Wyandotte County, Kansas; Jackson County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 5, 2001, 11:18 PM CDT for Johnson County, Wyandotte County, Kansas; Jackson County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 5, 2001, 11:18 PM CDT (04:18 UTC)
Expired
Jun 6, 2001, 5:15 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, KS, Wyandotte County, KS, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 38 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 060420
FFWMCI
KSC091-209-MOC095-061015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1118 PM CDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS
  WYANDOTTE COUNTY IN NORTHEAST KANSAS
  JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 515 AM CDT

* AT 1118 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
HEAVY RAINFALL CONTINUING OVER SOUTHERN AND CENTRAL PORTIONS OF THE 
METRO AREA. RAPID RISES OF CREEKS AND STREAMS AS WELL AS WATER OVER 
ROADWAYS AND FLOODING OF LOW LYING AREAS IS LIKELY.

AT LEAST ONE WATER RESCUE HAS ALREADY OCCURRED WITH THIS STORM. 

* ADDITIONAL HEAVY RAINFALL WILL LEAD TO RAPID RISES...AND THE THREAT
  OF FLASH FLOODING...ON THE FOLLOWING STREAMS AND CREEKS

  TURKEY CREEK
  INDIAN CREEK

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 3879 9501 3878 9463 3884 9462 3886 9458
          3884 9453 3887 9415 3917 9416 3912 9429
          3913 9460 3916 9462 3918 9476 3918 9488
          3900 9489 3891 9499

$$

18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 3:30 PM CDT, 7 hours 48 minutes earlier.

Area forecast discussion, Jun 5, 3:30 PM CDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT TUE JUN 5 2001

DEFINING BNDRYS WILL BE THE MAIN CHALLENGE NEXT 2 DAYS COUPLED WITH
DVLPG NW MID/UPR LVL FLOW. THESE WILL HAVE TRICKLE DN EFFECT ON PCPN
CHCS AND TEMPS. ERYR OUTFLOW BNDRY FM MRNG CNVTN MOVD S INTO SRN CWA
WHERE CNVTN COMING UP FM S CNTRL/SE KS MOVD ALG DURG THE AFTN. LTST
STLT IMAGERY INDCS THIS BNDRY FALLING APART WHILE INVERTED SFC TROF
FM S CNTRL THRU NE KS BGNG TO SHOW SOME WDLY SCT CNVTN. AMS RATHER
SOUPY AND MDTLY UNSTBL...WITH BEST POOLING OF H8 MSTR/PW PROGD ACRS
SRN TIER CNTYS IN CWA. DUE TO 3 HR FFG VALUES AOB 1.5 THIS AREA AND
PRESENCE OF BNDRY/POOLG OF LLVL MSTR FEEL IT BEST TO GO WITH FLASH
FLOOD ADV FOR TNGT. COORD WITH STL/TOP ON THIS. ABV MENTIONED
INVERTED SFC TROF SHUD ALSO BEAR WATCHING FOR SCT EVE CNVTN. SFC
DWPTS IN THE 60S AND NO FROPA INDC MINS SHUD END UP CLOSER TO FWC.

WK BNDRYS STILL IN THE AREA THRU WED AND MSTR CONTENT AND INSTBY RMN
FVRBL ENUF TO WARRANT LOW CHC POPS. TEMPS CONT TO BE A PROBLEM AS
EXTV CLDNS HAS MADE IT DFCLT TO WRM MOST AREAS. THINK THERE WILL BE
MORE SUN TMRW SO WILL FAVOR WRMR FWC.

WAS THINKING OF KEEPING THU DRY BUT MESO ETA HAS FOR THE LAST CPL OF
RUNS DVLPD WAA CNVTN OVR ERN NEB WED NGT/THU MRNG...THEN ROLL IT
SEWD UNDER NWLY FLOW ALOFT. AVN NOW LOOKING MORE LIKE ETA MODEL.
NWLY FLOW REGIME ALWAYS BEARS WATCHING...SPCLY WHEN BNDRYS ARE
PRESENT IN A WKLY CAPPED ENVIRONMENT. SO AM INCLINED TO MENTION LOW
CHC POPS ON THU FOR ALL BUT SRN TIER OF CNTYS. MAX TEMPS SHUD INCH
UP CLOSE TO SEASONAL NORMS.

WILL KEEP EXTDD FCST DRY AS MID/UPR LVL RDG OVR THE CNTRL RCKYS MOVS
EWD INTO THE CNTRL PLAINS.

.EAX...
KS...FLASH FLOOD TONIGHT KSZ057-060.
MO...FLASH FLOOD TONIGHT MOZ040-043>046-053>054.

JULY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:29 PM CDTFlash Flood WarningEAXAtchison, Doniphan4 hr
Jun 5, 10:25 PM CDTFlash Flood WarningEAXClay, Ray4 hr
Jun 6, 3:01 AM CDTFlash Flood WarningEAXClay, Ray119 min

Nearby

Flash Flood Warnings in Kansas, 2001Flash Flood Warnings in Missouri, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.